Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Suggest treatment for anxiety with liver cirrhosis

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 2645 Questions
Question
Hi. I am a 50 year old female with liver disease. I saw my doctor last week at MUSC. I explained to him that i was having alot of anxiety and some mild panic attacks. He said he didn't mind if i took xanax but he will not write my prescriptions for me. I have a family practice doc that i see in my home town of Myrtle Beach SC. so i see him and listen to how busy he is and how he has no time. I was hoping to get something to help with the anxiety. Thank you for your help.
Posted Wed, 27 Aug 2014 in Liver and Gall Bladder
 
 
Answered by Dr. Muhammad Sareer Khalil 1 hour later
Brief Answer:
more information

Detailed Answer:
Hello and welcome,

please let me know what liver disease specifically do you have.
Is it hepatitis or cirrhosis or any other type.
let me know so that I can guide you better.

thanks.
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for anxiety with liver cirrhosis 34 minutes later
 
 
Answered by Dr. Muhammad Sareer Khalil 7 hours later
Brief Answer:
Explained...

Detailed Answer:
Hello and welcome.

Liver is the hub of metabolic activity of the body. Indeed, most drugs are modified or metabolized in the
liver. Thus, drugs that are dependent primarily on the liver for their systemic clearance are likely to have reduced elimination and subsequent accumulation, leading to excessive plasma drug concentrations and adverse effects. However, the effects of hepatic insufficiency on the pharmacokinetics of drugs
are not consistent or predictable.

Furthermore, the influence of hepatic disease on different drugs can
be variable, despite their sharing the same metabolic pathway Liver disease can enhance the risk of adverse reactions by several mechanisms and therefore drug
prescribing should be carefully done in all patients with severe liver disease.

The main problemsoccur in patients with cirrhosis, especially those with jaundice, ascites or encephalopathy

The impairment of drug metabolism is proportional to the liver dysfunction. Patients with well compensated cirrhosis and near-normal synthetic function will have a lesser extent of impaired
drug metabolism as compared with patients with decompensated cirrhosis with significant synthetic dysfunction and portal hypertension

Benzodiazepines like midazolam, Whilst a single dose of it is tolerated
well by patients with compensated cirrhosis that
may not be the case in those with decompensated cirrhosis. I would advise against the use of sedatives in a cirrhotic patient as it can worsen or precipitate encephalopathy esp if there is decompensated cirrhosis, however other alternatives after dose adjustments can be used if your symptoms are causing you problems.

Phenytoin, Carbamazepine, and valproate can be hepatotoxic.
All the drugs can however, be used cautiously
in patients with decompensated liver disease. The newer
anticonvulsants like lamotrigine, topiramate also need
lowering of the dosage in cirrhotic patients. Antidepressant,
(selective serotonin reuptake inhibitors) like fluvoxamine, paroxetine, and fluoxetine need dose modification in patients with cirrhosis

In conclusion, prescribing medicines in patients with liver
disease is indeed challenging as almost 50% of the drugs in
the physicians’ desk reference are known to cause liver injury.
More than 100 drugs are incriminated in causing fulminant
hepatic failure

Furthermore, there are no clear tests
which can identify altered drug metabolism in these patients.
Thus, medications should be individualized depending upon
the need, nutritional status, alternatives available and severity of liver disease in consultation with your doctor.

let me know if you have any query
I will be more than glad to answer
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor